Alert archive / Missouri / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS Springfield, MO

December 10, 202111 counties in Missouri

NWS Springfield, MO issued this dense fog advisory at Dec 10, 2021, 2:42 AM CST for 11 counties in Missouri. It took effect at Dec 10, 2021, 3:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2021, 2:42 AM CST (08:42 UTC)
In effect from
Dec 10, 2021, 3:00 AM CST
Expired
Dec 10, 2021, 9:00 AM CST
In force
6 hr
Issued by
NWS Springfield, MO

Counties Dent County, MO, Douglas County, MO, Howell County, MO, Maries County, MO, Oregon County, MO, Ozark County, MO, Phelps County, MO, Pulaski County, MO, Shannon County, MO, Texas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 128 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WWUS73 KSGF 100842
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
242 AM CST Fri Dec 10 2021

MOZ082-096>098-105-106-101500-
/O.NEW.KSGF.FG.Y.0013.211210T0900Z-211210T1500Z/
Texas-Douglas-Howell-Shannon-Ozark-Oregon-
Including the cities of Plato, Roby, Bendavis, Huggins, Vanzant, 
Ava, Goodhope, Rome, Squires, Dogwood, Pomona, Pottersville, 
Siloam Springs, South Fork, West Plains, White Church, Teresita, 
Winona, Birch Tree, Montier, Wasola, Thayer, Alton, Couch, Greer,
Thomasville, and Wilderness
242 AM CST Fri Dec 10 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...dense fog causing visibilities to drop to one quarter of
  a mile over much of south central Missouri. 

* WHERE..portions of south central Missouri. 

* WHEN...through 9am.

* IMPACTS...reduced visibilities will cause travel impacts for 
  the morning commute to work and school.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down, use
your headlights, and leave plenty of distance ahead of you.

&&

$$
2 follow-up statements
576 
WWUS73 KSGF 101213
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
613 AM CST Fri Dec 10 2021

MOZ058-070-071-083-092-101500-
/O.EXA.KSGF.FG.Y.0013.000000T0000Z-211210T1500Z/
Maries-Pulaski-Phelps-Dent-Wright-
Including the cities of Vichy, Fort Leonard Wood, Laquey, 
Waynesville, Northwye, Rolla, Lake Spring, Bangert, Darien, 
Gladden, Howes, Jadwin, Salem, Dawson, Graff, Mountain Grove, 
Duncan, and Mansfield
613 AM CST Fri Dec 10 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Maries, Pulaski, Phelps, Dent and Wright counties.

* WHERE..portions of south central and central Missouri.

* WHEN...Through 9am.

* IMPACTS...Reduced visibilities will cause travel impacts for 
  the morning commute to work and school.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MOZ082-096>098-105-106-101500-
/O.CON.KSGF.FG.Y.0013.000000T0000Z-211210T1500Z/
Texas-Douglas-Howell-Shannon-Ozark-Oregon-
Including the cities of Plato, Roby, Bendavis, Huggins, Vanzant, 
Ava, Goodhope, Rome, Squires, Dogwood, Pomona, Pottersville, 
Siloam Springs, South Fork, West Plains, White Church, Teresita, 
Winona, Birch Tree, Montier, Wasola, Thayer, Alton, Couch, Greer,
Thomasville, and Wilderness
613 AM CST Fri Dec 10 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Dense fog causing visibilities to drop to one quarter 
  of a mile over much of south central Missouri.

* WHERE...Texas, Douglas, Howell, Shannon, Ozark, and Oregon
  counties.

* WHERE..portions of south central Missouri.

* WHEN...Through 9am.

* IMPACTS...Reduced visibilities will cause travel impacts for 
  the morning commute to work and school.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
290 
WWUS73 KSGF 101503
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
903 AM CST Fri Dec 10 2021

MOZ058-070-071-082-083-092-096>098-105-106-101615-
/O.EXP.KSGF.FG.Y.0013.000000T0000Z-211210T1500Z/
Maries-Pulaski-Phelps-Texas-Dent-Wright-Douglas-Howell-Shannon-
Ozark-Oregon-
Including the cities of Vichy, Fort Leonard Wood, Laquey, 
Waynesville, Northwye, Rolla, Plato, Roby, Bendavis, Huggins, 
Lake Spring, Bangert, Darien, Gladden, Howes, Jadwin, Salem, 
Dawson, Graff, Mountain Grove, Duncan, Mansfield, Vanzant, Ava, 
Goodhope, Rome, Squires, Dogwood, Pomona, Pottersville, 
Siloam Springs, South Fork, West Plains, White Church, Teresita, 
Winona, Birch Tree, Montier, Wasola, Thayer, Alton, Couch, Greer,
Thomasville, and Wilderness
903 AM CST Fri Dec 10 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Fog will continue to be possible across the eastern Ozarks through
the rest of the morning hours. However, visibilities will 
continue to improve this morning as winds increase.


$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this dense fog advisory went out at Dec 9, 11:00 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Dec 9, 11:00 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1100 PM CST Thu Dec 9 2021

...06Z Aviation Discussion Update...

Key Messages:

1. Near record highs Friday.

2. Severe storms possible east Friday Night.

3. Elevated fire conditions likely Saturday and Sunday.

4. More record warmth possible next week.

.SHORT TERM...(This evening through Friday)
Issued at 145 PM CST Thu Dec 9 2021

Currently: Plenty of sunshine, gusty southwest winds and low
level warm air advection has allowed for surface temps to reach
the middle 60s across the area. A surface front was located across
Kansas, and will continue moving into the area this afternoon and
evening before washing out and eventually turning into a warm
front overnight. Lower humidity across the far western CWA has
allowed for some elevated fire conditions to develop. Winds should
subside after some near sunset.

Tonight: A surface low will begin to deepen across eastern
Colorado and this will allow for a warm front to begin developing
just south of the area. Following a NBM and consensus of short
term model blend, we have some very low precip chances overnight
into early Friday morning as lift and increasing moisture may
allow for a few sprinkles or drizzle given the potential for a
lack of cloud ice. Also, areas from West Plains and east have a
higher potential for visibilities less than one mile after
midnight, with some potential to go down to a half mile.

Temperatures will likely drop off after sunset and then slowly
rise after midnight, especially across western Missouri as winds
increase towards morning.

Friday: Latest high resolution ensemble data suggests the warm
front will lift north of the area by mid day. A large area of mid
to high clouds will move through the area. This will have an
impact on high temperatures. Gusty south winds up to 30 mph and
850mb temps of 13-16C will combine to offset the clouds and propel
temps into the lower 70s, somewhere between the 50th and 75th
percentile of NBM guidance. These are near or at records for the
day as seen in the climate section below. If clouds are thinner
than forecast, then temps could be closer to the 75th percentile
or above, however if they are too thick then they will be down
near the 25th-50th percentile.

A cold front will be moving through central Kansas during the
day, however shortwave energy will be moving through the local area
at times, with some potential for a sprinkle or brief shower, but
most locations will likely remain dry during the day.

.LONG TERM...(Friday Night through Thursday)
Issued at 101 PM CST Thu Dec 9 2021

Storm Potential Friday Night: A strong upper level trough will
move through the central plains Friday night, with a 90kt 500mb
speed maxima nosing into Missouri. Forecast soundings indicate
weak capping below 700mb during the afternoon and evening,
therefore the front will likely be needed to break the capping
inversion. HREF data indicates the front will likely be moving
into the northwest CWA by 7-9pm, reaching Springfield by 9-11pm
and then the eastern ozarks between Midnight and 1am.

HREF mean dewpoints reach 55-60 degrees east of a Gainesville to
Salem line, with ML mean CAPES around 750j/kg. 0-6km bulk shear
will be extremely strong, generally around 80kts+. Therefore areas
across the eastern ozarks will have the ingredients in place for
organized storms. HREF probabilities for updrafts and updraft
helicity are not very high across our area however, perhaps due
to stronger capping? Most of the CAMs are developing most of the
robust storm development east of the area in an area of higher
CAPE/Shear combo. The Extreme Forecast Index and Shift of Tails
data suggests an unusually high amount of cape and shear for the
time of year with this system, especially just east of the area.
Therefore we will need to monitor this over the next 24 hours for
any subtle changes that could impact the convective forecast.

If storms are able to form across the eastern ozarks, some storms
could be severe. Forecast soundings show an impressive wind
profile, with very strong wind aloft, but not as much turning in
the low levels. Mid level lapse rates do not look as favorable,
only around 6C/km. Therefore damaging winds would likely be the
main threat given the wind field, with tornado potential
remaining low, unless the low level wind profile becomes more
favorable. Much higher probs for severe exist east of the area,
across southeast Missouri.

A cold and dry airmass will move in behind this front, with temps
in the 30s by sunrise Saturday morning.

Weekend Fire Weather Potential: Given the slightly northwest flow,
gusty winds, dry airmass and increasing dry ground, elevated fire
weather conditions are likely both Saturday and Sunday. Sunday
appears to be more favorable versus Saturday with higher south
wind gusts. Did not stray from NBM temps Saturday (middle 40s) and
Sunday (middle 50s). If RH values decrease further for Sunday, or
winds increase further, then there could be locally significant
fire weather danger Sunday afternoon.

Another Warm Up Next Week: WPC Ensemble Cluster Analysis shows
good confidence in a large/expansive mid level ridge across the
central US next week. NBM temperature spreads are pretty small
with highs in the 60s likely Monday and Tuesday, with 70s
possible Wednesday and Thursday. This could break additional high
temperature records. This warmth is also supported by the latest
CPC data, CIPS extended analogs and the Euro Extreme Forecast
Index data.

Late Week Rainfall Potential: Longer range ensemble data suggests
an increasing potential for rainfall by next Friday-Sunday.
Numerous ensemble members show at least some rainfall during this
time period, with questions remaining on timing and amounts. Any
rainfall would be beneficial as the area has become quite dry as
of late.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1100 PM CST Thu Dec 9 2021

VFR conditions are expected through the TAF period. High level
clouds will continue to move into region overnight. Winds will
remain light from the southeast through the early morning. LLWS
has been introduced to the TAF sites during the early morning
hours, generally between 10Z and 14Z. Expect south/southwest
winds to increase through the mid morning hours, gusting at 25 to
30 knots through the remainder of the TAF period beyond 12Z. A
cold front will sweep through the region late in the TAF period,
bringing with it the chance for a few showers or rumbles of
thunder. Confidence remains low on this potential at the TAF sites and
is not being reflected in the TAFs at this time.

&&

.CLIMATE...
Issued at 1121 AM CST Wed Dec 8 2021

Here are some record highs for December 10th:

Springfield....72 degrees set in 2020
Joplin.........75 degrees set in 2020
West Plains....73 degrees set in 2020
Vichy/Rolla....71 degrees set in 2020

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Perez
CLIMATE...Burchfield
Hazardous weather outlook, Dec 9, 7:49 PM CST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
749 PM CST Thu Dec 9 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
749 PM CST Thu Dec 9 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

 Elevated fog risk.

DISCUSSION...

Fog will likely develop in the West Plains region overnight into
Friday morning. Visibilities may drop below one mile at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts up to 30 mph will remain possible Friday morning
through Saturday morning.

There is a chance for thunderstorms Friday night, generally after
7pm, across the eastern Ozarks as a cold front moves through the
area. Some of the storms may be strong to severe with damaging
winds and large hail being the main risks. The tornado threat
remains low. The highest chances for severe storms will be east
of a Gainesville to Salem line. Many areas, especially further
west, will not experience thunderstorms Friday night.

Elevated fire weather conditions are likely Saturday and Sunday
as low humidity combines with gusty winds.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 5:33 PM CSTSevere Thunderstorm WarningSGFGreene, Webster42 min
Dec 10, 5:44 PM CSTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Miller46 min
Dec 10, 5:49 PM CSTSevere Thunderstorm WarningSGFCamden, Laclede, Pulaski41 min
Dec 10, 5:59 PM CSTTornado WarningSGFLaclede, Webster, Wright31 min

Nearby

Dense Fog Advisories in Missouri, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.